Transformation Groups

, Volume 21, Issue 3, pp 593–618 | Cite as


  • J. ALPER
  • A. V. ISAEV


Let \( {\mathcal{Q}}_n^d \) be the vector space of forms of degree d ≥ 3 on ℂ n , with n ≥ 2. The object of our study is the map Φ, introduced in earlier articles by M. Eastwood and the first two authors, that assigns every nondegenerate form in \( {\mathcal{Q}}_n^d \) the so-called associated form, which is an element of \( {{\mathcal{Q}}_n^d}^{\left(d-2\right)*} \). We focus on two cases: those of binary quartics (n = 2, d = 4) and ternary cubics (n = 3, d = 3). In these situations the map Φ induces a rational equivariant involution on the projective space ℙ\( \left({\mathcal{Q}}_n^d\right) \), which is in fact the only nontrivial rational equivariant involution on ℙ\( \left({\mathcal{Q}}_n^d\right) \). In particular, there exists an equivariant involution on the space of elliptic curves with nonvanishing j-invariant. In the present paper, we give a simple interpretation of this involution in terms of projective duality. Furthermore, we express it via classical contravariants.


Elliptic Curf Associate Form Zariski Open Subset Geometric Invariant Theory Projective Duality 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [AI1]
    J. Alper, A. V. Isaev, Associated forms in classical invariant theory and their applications to hypersurface singularities, Math. Ann. 360 (2014), 799–823.Google Scholar
  2. [AI2]
    J. Alper, A. Isaev, Associated forms and hypersurface singularities: the binary case, preprint,
  3. [B]
    H. Bass, On the ubiquity of Gorenstein rings, Math. Z. 82 (1963), 8–28.Google Scholar
  4. [C]
    A. Cayley, On the 34 concomitants of the ternary cubic, Amer. J. Math. 4 (1881), 1–15.Google Scholar
  5. [DBP]
    L. Di Biagio, E. Postinghel, Apolarity, Hessian and Macaulay polynomials, Comm. Algebra 41 (2013), 226–237.Google Scholar
  6. [D]
    I. Dolgachev, Classical Algebraic Geometry. A Modern View, Cambridge University Press, Cambridge, 2012.Google Scholar
  7. [Ea]
    M. G. Eastwood, Moduli of isolated hypersurface singularities, Asian J. Math. 8 (2004), 305–313.Google Scholar
  8. [EI]
    M. G. Eastwood, A. V. Isaev, Extracting invariants of isolated hypersurface singularities from their moduli algebras, Math. Ann. 356 (2013), 73–98.Google Scholar
  9. [ER]
    J. Elias, M. E. Rossi, Isomorphism classes of short Gorenstein local rings via Macaulay's inverse system, Trans. Amer. Math. Soc. 364 (2012), 4589–4604.Google Scholar
  10. [El]
    E. B. Elliott, An Introduction to the Algebra of Quantics, Oxford University Press, 1895.Google Scholar
  11. [Em]
    J. Emsalem, Géométrie des points épais, Bull. Soc. Math. France 106 (1978), 399–416.Google Scholar
  12. [GKZ]
    I. M. Gelfand, M. M. Kapranov, A. V. Zelevinsky, Discriminants, Resultants and Multidimensional Determinants, Modern Birkhäuser Classics, Birkhüser Boston, Boston, MA, 2008.Google Scholar
  13. [GW]
    U. Görtz, T. Wedhorn, Algebraic Geometry I. Schemes with Examples and Exercises, Advanced Lectures in Mathematics, Vieweg + Teubner, Wiesbaden, 2010.Google Scholar
  14. [GLS]
    G.-M. Greuel, C. Lossen, E. Shustin, Introduction to Singularities and Deformations, Springer Monographs in Mathematics, Springer, Berlin, 2007.Google Scholar
  15. [Ha]
    J. Harris, Algebraic Geometry. A First Course, Graduate Texts in Mathematics, Vol. 133, Springer-Varlag, New York, 1992.Google Scholar
  16. [Hu]
    C. Huneke, Hyman Bass and ubiquity: Gorenstein rings, in: Algebra, K-Theory, Groups, and Education (New York, 1997), Contemp. Math., Vol. 243, Amer. Math. Soc., Providence, RI, 1999, pp. 55–78.Google Scholar
  17. [I]
    A. Iarrobino, Associated Graded Algebra of a Gorenstein Artin Algebra, Mem. Amer. Math. Soc., Vol. 514, Amer. Math. Soc., Providence, RI, 1994.Google Scholar
  18. [LR]
    V. Lakshmibai, K. N. Raghavan, Standard Monomial Theory. Invariant Theoretic approach, Encyclopaedia of Mathematical Sciences, Vol. 137, Subseries Invariant Theory and Algebraic Transformation Groups, Vol VIII, Springer, Berlin, 2008.Google Scholar
  19. [Ma]
    F. S. Macaulay, The Algebraic Theory of Modular Systems, reprint of the 1916 original, Cambridge University Press, Cambridge, 1994.Google Scholar
  20. [MY]
    J. Mather, S. S.-T. Yau, Classification of isolated hypersurface singularities by their moduli algebras, Invent. Math. 69 (1982), 243–251.Google Scholar
  21. [MT]
    W. P. Milne, D. G. Taylor, Relation between apolarity and the Pippian-Quippian syzygetic pencil, Proc. London Math. Soc. S2-20 (1922), 101–106.Google Scholar
  22. [Muk]
    S. Mukai, An Introduction to Invariants and Moduli, Cambridge Studies in Advanced Mathematics, Vol. 81, Cambridge University Press, Cambridge, 2003.Google Scholar
  23. [Mum]
    D. Mumford, Geometric Invariant Theory, Ergebnisse der Mathematik und ihrer Grenzgebiete, Neue Folge, Band 34, Springer-Verlag, Berlin, 1965.Google Scholar
  24. [Sa]
    K. Saito, Einfach-elliptische Singularitäten, Invent. Math. 23 (1974), 289–325.Google Scholar
  25. [Sc]
    A. H. W. Schmitt, Geometric Invariant Theory and Decorated Principal Bundles, Zürich Lectures in Advanced Mathematics, European Mathematical Society, Zürich, 2008.Google Scholar
  26. [Sh]
    А. Н. Шошитайшвили, О Функции с изоморфными якобиевыми идеалами, Функц. анализ и его прил. 10 (1976), вьш 2, 57–62. Engl. transl.: A. N. Shoshitaĭshvili, Functions with isomorphic Jacobian ideals, Funct. Anal. Appl. 10 (1976), no. 2, 128–133.Google Scholar
  27. [St]
    R. P. Stanley, Hilbert functions of graded algebras, Adv. Math. 28 (1978), 57–83.Google Scholar
  28. [Sy]
    J. J. Sylvester, A synoptical table of the irreducible invariants and covariants to a binary quintic, with a scholium on a theorem in conditional hyperdeterminants, Amer. J. Math. 1 (1878), 370–378.Google Scholar
  29. [T]
    E. A. Tevelev, Projectively dual varieties, J. Math. Sci. (N.Y.) 117 (2003), 4585–4732.Google Scholar

Copyright information

© Springer Science+Business Media New York 2015

Authors and Affiliations

  1. 1.Mathematical Sciences InstituteAustralian National UniversityActonAustralia
  2. 2.Department of Complex AnalysisSteklov Mathematical InstituteMoscowRussia

Personalised recommendations